Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Aberdeen, SD

August 27, 2013Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 27, 2013, 6:12 PM MDT for Corson County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2013, 6:12 PM MDT (00:12 UTC)
Expired
Aug 27, 2013, 7:00 PM MDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:43 PM MDT, 29 minutes earlier.

Area forecast discussion, Aug 27, 5:43 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT TUE AUG 27 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

THE MAIN FORECAST CHALLENGES WILL BE TEMPERATURES THROUGH THE
PERIOD AND PRECIP CHANCES TONIGHT AND WEDNESDAY MORNING.

A SHORTWAVE IS RIDING OVER THE RIDGE TONIGHT. COMBINED WITH A
PLUME OF MOISTURE SHOOTING INTO THE WESTERN DAKOTAS THUNDERSTORMS
ARE ALREADY DEVELOPING THIS AFTERNOON. THE MAGIC NUMBER SEEMS TO
BE H7 TEMPS OF +12C OR LESS. THAT LINE WILL STRETCH FROM JUST WEST
OF BROWN COUNTY SOUTHWEST TO DEWEY COUNTY. AREAS NORTHWEST OF
THERE ARE THE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS
THIS EVENING WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.
THERE IS VERY LITTLE CIN...2000 J/KG OF CAPE AND SHEAR AROUND 45
KTS FOR THE STORMS TO WORK WITH. STUCK VERY CLOSE TO THE NAM 12
SOLUTION WHICH KEEPS THE MAJORITY OF STORMS ALONG THE NORTHERN
TIER BUT PROGRESSES THEM EASTWARD OVERNIGHT INTO WEST CENTRAL
MINNESOTA FOR WEDNESDAY MORNING.

DUE TO THE POTENTIAL PRECIP...HIGH TEMPS ON WEDNESDAY WILL BE A
LITTLE TRICKY. CLOUD COVER COULD SUPPRESS THEM SLIGHTLY IN THE
EAST. BY THURSDAY DRIER AIR WILL MOVE IN AND HIGH TEMPERATURES
WILL RISE BACK INTO THE UPPER 90S...CLOSE TO 100 IN THE SOUTHWEST
COUNTIES.

.LONG TERM...FRIDAY THROUGH TUESDAY.

THE MEDIUM RANGE MODELS CONTINUE THE TREND FOR THE STRONG UPPER
LEVEL RIDGE FLATTENING THEN REBOUNDING FARTHER WEST ON THE
WEEKEND. THIS WILL RESULT IN THE HOT TEMPERATURES CONTINUING
UNTIL AT LEAST SATURDAY...WITH A NICE COOL-DOWN ON SUNDAY INTO
THE 80S BEFORE TEMPS BEGIN TO RISE AGAIN TUESDAY.

THE MAIN QUESTION IS CHANCES OF THUNDERSTORMS SATURDAY AS SYSTEM
MOVES THROUGH. THE SYSTEM AND ASSOCIATED COLD FRONT LOOK FAIRLY
DRY FOR THE FORECAST AREA ATTM...AND TIMING DOES NOT APPEAR TO BE
FAVORABLE. AS HAS BEEN THE CASE THIS SUMMER...THE SYSTEM LOOKS
BETTER FARTHER NORTH FOR ANY THUNDERSTORMS. WILL KEEP LOW POPS
GOING FOR DURING THE DAY SATURDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MOSTLY VFR CONDITIONS SHOULD PREVAIL THROUGH TONIGHT. THERE COULD
BE SOME MVFR FOG IN THE EAST...AND A FEW THUNDERSTORMS OUT WEST.
ANY THUNDERSTORM COULD PRODUCE IFR CONDITIONS FOR A RELATIVELY
SHORT AMOUNT OF TIME. KMBG HAS THE HIGHEST PROBABILITY OF SEEING
THUNDERSTORMS THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUFFALO-CLARK-
     CODINGTON-DAY-DEUEL-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-
     LYMAN-MARSHALL-ROBERTS-SPINK.

MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...WISE
LONG TERM...SCARLETT
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 3:19 AM MDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT TUE AUG 27 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT TUE AUG 27 2013 /319 AM MDT TUE AUG 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL AGAIN TOP OUT IN THE 90S TODAY. HEAT INDEX
VALUES MAY APPROACH 100 DEGREES THIS AFTERNOON.

REMNANTS OF TROPICAL STORM IVO WILL RESULT IN THE LOW CHANCE FOR A
FEW HIGH BASED STORMS PUSHING IN FROM THE WEST THIS EVENING. THE
RISK FOR STORMS WILL CONTINUE THROUGH THE NIGHT...THOUGH SEVERE
WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL CONTINUE TO TOP OUT AROUND 100 DEGREES OVER
THE NEXT SEVERAL DAYS.

A FEW STORMS COULD DEVELOP OVER THE AREA WEDNESDAY. SEVERE WEATHER
WILL REMAIN UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Aug 27, 5:16 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT TUE AUG 27 2013

SDZ003-272345-
CORSON-
516 PM MDT TUE AUG 27 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CORSON COUNTY UNTIL 545 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THUNDER HAWK...OR 57 MILES WEST OF
MCLAUGHLIN...MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE THUNDER HAWK...KELDRON AND
MORRISTOWN.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Aug 27, 6:00 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT TUE AUG 27 2013

SDZ003-280030-
CORSON-
600 PM MDT TUE AUG 27 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON
COUNTY UNTIL 630 PM MDT...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BLACK HORSE...OR 22 MILES
WEST OF MCLAUGHLIN...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BULLHEAD AND WALKER.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:16 PM MDTSevere Thunderstorm WarningABRDewey59 min
Aug 27, 8:19 PM MDTSevere Thunderstorm WarningABRDewey56 min
Aug 27, 8:23 PM MDTSevere Thunderstorm WarningABRCorson52 min
Aug 27, 9:14 PM MDTSevere Thunderstorm WarningABRDewey, Potter61 min
Aug 27, 9:25 PM MDTSevere Thunderstorm WarningABRCorson, Dewey50 min
Aug 27, 10:39 PM MDTSevere Thunderstorm WarningABRCorson, Dewey51 min
Aug 27, 11:23 PM MDTSevere Thunderstorm WarningABRCorson, Dewey67 min
Aug 28, 12:08 AM MDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth52 min
Aug 28, 12:21 AM MDTSevere Thunderstorm WarningABRDewey39 min
Aug 28, 1:02 AM MDTSevere Thunderstorm WarningABRDewey58 min
Aug 28, 1:11 AM MDTSevere Thunderstorm WarningABRDewey64 min
Aug 28, 1:37 AM MDTHeat AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more16 hr
Aug 28, 1:54 AM MDTSevere Thunderstorm WarningABRDewey51 min
Aug 28, 2:00 AM MDTSevere Thunderstorm WarningABRDewey60 min
Aug 28, 2:41 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth64 min
Aug 28, 3:33 AM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully57 min
Aug 28, 4:29 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde46 min
Aug 28, 5:39 AM MDTSevere Thunderstorm WarningABRClark, Spink51 min
Aug 28, 6:25 AM MDTSevere Thunderstorm WarningABRClark, Hamlin50 min
Aug 28, 1:37 PM MDTHeat AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more28 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.